To the Editor.
—We read with interest the paper in the September issue1 on αheavy chain disease in which the pathological immunoglobulin disappeared with chemotherapy. The authors state that up to the time of acceptance of their paper all cases of so-called Mediterranean lymphoma and α-chain disease have occurred either in Arabs or oriental Jews in the Mediterranean basin. We have since then2 described 23 cases of abdominal lymphoma presenting with malabsorption and have subsequently had a further four cases in two of whom an α-heavy chain was demonstrated on immunological testing of the serum by B. Ramot in Tel Aviv. In one of these the pathological immunoglobulin disappeared on therapy.The patient, a 29-year-old mulatto man presented with a nine month history of steatorrhoea and abdominal pain. Investigations confirmed severe intestinal malab-sorption and a peroral jejunal biopsy showed villous atrophy with marked infiltration of the lamina propria by
Novis BH, Bank S. Heavy Chain Disease. Arch Intern Med. 1972;129(5):836-837. doi:10.1001/archinte.1972.00320050160024